Kansas, 2018

Hail in Kansas, June 23 to 24, 2018

June 23 to 24, 2018 · NWS GLD · 5 events in 2 counties and zones

During the latter part of the evening a line of elevated storms developed near a cold front. The largest hail reported from these storms was golf ball size near Weskan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter part of the evening a line of elevated storms developed near a cold front. The largest hail reported from these storms was golf ball size near Weskan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 10:37 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 23, 10:37 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1137 PM MDT Sat Jun 23 2018

.UPDATE...
Issued at 853 PM MDT Sat Jun 23 2018

Current radar shows storms forming along the approaching cold
front to the northwest of Yuma County. Confidence is low regarding
the intensity of these storms as they move into the forecast area
in the next hour or so due to influences from previous convection.
The earlier convection left several boundaries across the forecast
area. However this next round of storms will be elevated, so the
question is will these storms still be influenced by the earlier
convection, and to what degree. The majority of the storm activity
was south of Highway 36, so the environment to the north should
have been much less altered by the prior convection than to the
south.

In summary confidence for another round of storms tonight is on
the high side. Confidence is low regarding how strong the storms
will be.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1132 PM MDT Sat Jun 23 2018

VFR to MVFR conditions forecast for the TAFs. Current storms near
KMCK will quickly move through. Behind this weakening line is
another round of storms moving in from the west. Foresee these
storms increasing in coverage around 9z over the forecast area.
However confidence of whether these will actually be near a TAF
site are low. Coverage should reach a peak around 12z before
shifting east of the TAF sites. More storm activity may occur
Sunday afternoon.

Current model consensus is showing MVFR ceiling developing in the
morning. Have moderate confidence this will occur. Overall
confidence of storm coverage is on the low side for both tonight
and Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...99
LONG TERM...BW
AVIATION...JTL
Hazardous weather outlook, Jun 23, 8:04 PM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
904 PM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250315-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
904 PM MDT Sat Jun 23 2018 /1004 PM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Severe thunderstorm may form again tonight, spreading from west to
east. The main threat will be large hail up to ping-pong ball size.
The best area for severe storms to develop will be north of Highway
36.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the
entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 23, 5:35 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
735 PM CDT SAT JUN 23 2018

KSZ002-NEZ080-240100-
Rawlins KS-Hitchcock NE-
735 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS AND CENTRAL
HITCHCOCK COUNTIES UNTIL 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Trenton, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4016 10076 4009 10076 3995 10085 4018 10122
      4031 10115
TIME...MOT...LOC 0035Z 294DEG 12KT 4011 10103
Special weather statement, Jun 23, 5:42 PM MST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT SAT JUN 23 2018

KSZ041-240100-
Greeley KS-
642 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 700
PM MDT...

At 641 PM MDT, thunderstorm outflow was located along a line
extending from near Tribune to 9 miles west of Horace to near Towner.
Movement was south at 25 mph.

Wind gusts up to 55 mph will be possible.

Locations impacted include...
Tribune and Horace.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Kansas.

LAT...LON 3851 10204 3847 10168 3826 10159 3826 10204
TIME...MOT...LOC 0041Z 353DEG 22KT 3843 10177 3845 10195 3848 10212
Special weather statement, Jun 23, 5:47 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM CDT SAT JUN 23 2018

KSZ028-042-240115-
Wichita KS-Logan KS-
747 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND SOUTHERN
LOGAN COUNTIES UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Russell Springs, or 22 miles northwest of Scott
State Lake, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Wichita and southern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3876 10142 3892 10133 3871 10082 3870 10082
      3870 10113 3862 10113
TIME...MOT...LOC 0047Z 294DEG 22KT 3882 10130
Special weather statement, Jun 23, 6:41 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
741 PM MDT SAT JUN 23 2018

KSZ028-029-041-042-240200-
Wichita KS-Gove KS-Greeley KS-Logan KS-
741 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN LOGAN...
SOUTHERN GREELEY AND SOUTHWESTERN GOVE COUNTIES UNTIL 800 PM MDT/900
PM CDT/...

At 741 PM MDT/841 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Scott State Lake to 10
miles south of Leoti to 12 miles south of Tribune. Movement was
southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Leoti, Marienthal and Lydia.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.

LAT...LON 3840 10202 3846 10153 3887 10111 3870 10070
      3870 10113 3826 10113 3826 10193
TIME...MOT...LOC 0141Z 305DEG 31KT 3868 10092 3833 10132 3829 10179

Hill
Local storm report, Jun 23, 7:02 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      SELDEN                  39.54N 100.57W
06/23/2018                   SHERIDAN           KS   LAW ENFORCEMENT

            FLOODING REPORTED ON THE EAST AND WEST SIDES
            OF TOWN ALONG HIGHWAY 83. DEPTH IN THE
            MIDDLE OF THE HIGHWAY WAS 6" DEEP, AND 1'
            DEEP ALONG THE EDGE OF THE HIGHWAY. THE AREA
            FLOODED WAS 150' LONG. WATER HAS SINCE
            RECEDED AS OF 9 PM CT.

&&
Local storm report, Jun 23, 9:47 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1047 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      SELDEN                  39.54N 100.57W
06/23/2018                   SHERIDAN           KS   LAW ENFORCEMENT

            FLOODING REPORTED ON THE EAST AND WEST SIDES
            OF TOWN ALONG HIGHWAY 83. DEPTH IN THE
            MIDDLE OF THE HIGHWAY WAS 6" DEEP, AND 1'
            DEEP ALONG THE EDGE OF THE HIGHWAY. THE AREA
            FLOODED WAS 150' LONG. WATER HAS SINCE
            RECEDED AS OF 9 PM CT.

0604 PM     TSTM WND GST     9 SSE SHARON SPRINGS    38.77N 101.68W
06/23/2018  M73 MPH          WALLACE            KS   MESONET

            MESONET STATION C6099, 9 SSE SHARON SPRINGS.

0509 PM     HAIL             10 S WILD HORSE         38.67N 102.99W
06/23/2018  E1.75 INCH       CHEYENNE           CO   PUBLIC

0500 PM     HAIL             7 NNW GRAINFIELD        39.21N 100.54W
06/23/2018  E1.75 INCH       SHERIDAN           KS   PUBLIC

            TIME ESTIMATED.

0436 PM     HAIL             7 N BEARDSLEY           39.91N 101.23W
06/23/2018  E1.00 INCH       RAWLINS            KS   PUBLIC

0422 PM     HAIL             4 S BURLINGTON          39.25N 102.27W
06/23/2018  E1.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

0415 PM     HAIL             2 NNE ANGELUS           39.22N 100.68W
06/23/2018  E1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL FELL FOR ROUGHLY 5
            MINUTES. GROUND COVERED.

0415 PM     HAIL             STRATTON                39.31N 102.60W
06/23/2018  M1.75 INCH       KIT CARSON         CO   PUBLIC

            ***UPDATE, UP THE SIZE TO GOLF BALL DUE TO
            REPORTER SENDING IN PICTURES WITH DIVOTS
            THAT EST TO BE GOLF BALL SIZE*** THIS
            CORRECTS PREVIOUS HAIL REPORT. FACEBOOK
            REPORT RECEIVED OF MEASURED HALF DOLLAR
            HAIL. THE REPORTER SAID THEY JUST GOT HOME
            ABOUT AN HOUR AFTER THE STORM PASSED SO DOES
            NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING
            THE STORM.

0353 PM     HAIL             5 ENE RULETON           39.37N 101.80W
06/23/2018  E0.75 INCH       SHERMAN            KS   TRAINED SPOTTER

            DIME SIZE HAIL 4 MILES WEST OF GOODLAND.

0350 PM     HAIL             ATWOOD                  39.81N 101.04W
06/23/2018  E0.88 INCH       RAWLINS            KS   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
            MINUTES AROUND 450 PM CDT (350 PM MDT).

0343 PM     HAIL             7 NE BURLINGTON         39.37N 102.17W
06/23/2018  E1.25 INCH       KIT CARSON         CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA. HAIL COVERING THE
            GROUND FROM PEA TO HALF DOLLAR SIZE.

0339 PM     HAIL             ATWOOD                  39.81N 101.04W
06/23/2018  E1.00 INCH       RAWLINS            KS   CO-OP OBSERVER

0334 PM     HAIL             6 E MINGO               39.28N 100.85W
06/23/2018  E1.25 INCH       THOMAS             KS   CO-OP OBSERVER

0304 PM     HAIL             3 NE MINGO              39.31N 100.92W
06/23/2018  E1.75 INCH       THOMAS             KS   PUBLIC

            AT LEAST GOLF BALL SIZE HAIL. HARD TO TELL
            LARGEST SIZE BECAUSE SOME OF STONES BREAKING
            AS THEY HIT.

0247 PM     HAIL             VONA                    39.30N 102.74W
06/23/2018  E0.75 INCH       KIT CARSON         CO   PUBLIC

0235 PM     HAIL             1 NE COLBY              39.40N 101.03W
06/23/2018  M1.00 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0230 PM     HAIL             1 SW LEVANT             39.37N 101.20W
06/23/2018  E1.75 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0230 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  M1.25 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0226 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  M2.00 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0225 PM     HAIL             COLBY                   39.39N 101.05W
06/23/2018  E0.50 INCH       THOMAS             KS   TRAINED SPOTTER

&&

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wallace

When
June 23, 10:50 PM MST to 11:10 PM MST
Where
Wallace County, 0.38 mi ESE of Weskan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.867, -101.964

The hail ranged from quarter to golf ball in size.

Hail, Wallace

When
June 23, 11:16 PM MST
Where
Wallace County, 15.92 mi N of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
39.096, -102.026

The hail ranged from pea to quarter in size.

Hail, Sherman

When
June 23, 11:39 PM MST
Where
Sherman County, 10.97 mi S of Kanorado
Measured
1 in hail
Reported by
Social Media
Coordinates
39.171, -102.025

Hail, Sherman

When
June 24, 12:17 AM MST
Where
Sherman County, 3.52 mi SE of Caruso
Measured
1 in hail
Reported by
Social Media
Coordinates
39.292, -101.736

The hail ranged from nickel to quarter in size.

Hail, Sherman

When
June 24, 12:21 AM MST
Where
Sherman County, 2.21 mi S of Goodland
Measured
1 in hail
Reported by
Public
Coordinates
39.319, -101.727

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768857, 768861, 768859, 768863, 768862.